Psycho-Babble Medication Thread 136377

Shown: posts 1 to 6 of 6. This is the beginning of the thread.

 

Deprenyl Contraceptive interaction? :(

Posted by wingedcat on January 18, 2003, at 6:37:41

I finally got my Deprenyl in the mail and did one last search on it on Medline. <a href="http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=PubMed&list_uids=10215747&dopt=Abstract">I found this study about how the level might be raised 20x when taken at the same time as oral contraceptives.</a> Considering the MAO-B status of it is dose dependent, this would be very dangerous. I'm so upset. The deprenyl sounded like it would work very well in helping me with stimulant addiction and low energy. I called the doctor and they said that the earliest anyone can see me is a week and a half from now. I felt too stupid to tell the receptionist how bad I'm really doing, that a week and a half might as well be 10 years. I guess I'll try calling back and asking to see someone sooner if I can get up the nerve. I feel pathetic talking to anyone about it but considering I've been doing some things lately bordering on suicidal I think I need to see someone NOW.

 

Re: Deprenyl Contraceptive interaction? :(

Posted by Larry Hoover on January 18, 2003, at 7:48:15

In reply to Deprenyl Contraceptive interaction? :(, posted by wingedcat on January 18, 2003, at 6:37:41

> I finally got my Deprenyl in the mail and did one last search on it on Medline. I" target="_blank">http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=PubMed&list_uids=10215747&dopt=Abstract">I found this study about how the level might be raised 20x when taken at the same time as oral contraceptives. Considering the MAO-B status of it is dose dependent, this would be very dangerous. I'm so upset.

There are two ways you can deal with this, and still try the selegilene. You can go off your birth control *temporarily* (taking other precautions if needed), and take a normal dose of selegilene after one day. Or, you can try to estimate a significantly smaller dose of selegilene (by breaking pills), and continue with the birth control. The abstract you noted suggests dose adjustment as a strategy.


>The deprenyl sounded like it would work very well in helping me with stimulant addiction and low energy. I called the doctor and they said that the earliest anyone can see me is a week and a half from now. I felt too stupid to tell the receptionist how bad I'm really doing, that a week and a half might as well be 10 years. I guess I'll try calling back and asking to see someone sooner if I can get up the nerve. I feel pathetic talking to anyone about it but considering I've been doing some things lately bordering on suicidal I think I need to see someone NOW.

I strongly suggest you do something about your mental state right now. Call a crisis line. Go to emergency. Call your counsellor. You need someone to hear about your struggle. Please, take some action now.

Or, just talk to us. We care.

Lar

 

Re: Deprenyl Contraceptive interaction? :( Larry Hoover

Posted by wingedcat on January 18, 2003, at 7:59:59

In reply to Re: Deprenyl Contraceptive interaction? :(, posted by Larry Hoover on January 18, 2003, at 7:48:15

Thank you so much for responding. I can't even say how much it was good for you to say what you said. For a long time I didn't feel like any kind of therapy would help, that since I'm paying someone to hear about my problems they wouldn't care and so therefore it wouldn't matter. At this point though, I am really confused. I ended up in the ER a few days ago from an overdose, I wasn't horrible in my opinion but my boyfriend wanted to make sure I was ok. It helped just to talk to the ER doctor then, he was understanding. I'll call the insurance mental health line in a few hours, I hope they're open on Saturday. Thanks again.

 

Re: Deprenyl Contraceptive interaction? :(

Posted by Larry Hoover on January 18, 2003, at 8:07:23

In reply to Re: Deprenyl Contraceptive interaction? :( Larry Hoover, posted by wingedcat on January 18, 2003, at 7:59:59

> Thank you so much for responding. I can't even say how much it was good for you to say what you said. For a long time I didn't feel like any kind of therapy would help, that since I'm paying someone to hear about my problems they wouldn't care and so therefore it wouldn't matter. At this point though, I am really confused. I ended up in the ER a few days ago from an overdose, I wasn't horrible in my opinion but my boyfriend wanted to make sure I was ok. It helped just to talk to the ER doctor then, he was understanding. I'll call the insurance mental health line in a few hours, I hope they're open on Saturday. Thanks again.

I'm glad you got something from what I said. Keep us in the loop about how you're doing. Taking an overdose is not insignificant, no matter what the outcome. It's a sign that you need support. Please don't hesitate to ask for some.

I really understand about how it can feel like you'd be burdening somebody with your needs. I get that way when I'm struggling with suicidal thoughts, that I'd be wasting people's time with my concerns. You need to have a logical plan in place, so that when you feel that way, you know how you should respond. My plan was: a) thinking suicidal, call crisis line; b) feeling suicidal, go to emergency. When I was actually in those states, there was no way I could come to those decisions. I had to make the decisions when I was well, so that I could use them when I couldn't think straight.

Please, let us know how things are going.

Lar

 

Re: Deprenyl Contraceptive interaction? :(

Posted by missliz on January 20, 2003, at 0:49:52

In reply to Re: Deprenyl Contraceptive interaction? :(, posted by Larry Hoover on January 18, 2003, at 8:07:23

Having spent years on every MOAI, I've never seen or heard of a Pill interaction with any of them. It's the anti convulsants that screw with the Pill, they use the same metabolic pathways and the hormones lose out to the AEDs.
Selegiline (deprenyl is a kind of archaic term) does have some anti convulsant properties in lab rats, so theoreticly maybe it is a problem. Depends on the dose of selegiline, and if it's going down the cytochrome p450 highway. Never looked that up.This is a pathway in the liver that metabolizes drugs.
If it worries you, use a condom. Is your guy being a jerk about that? If you wound up overdosing there are bigger problems afoot than worry about contraception. Big girls either add more protection or just say no. A suicidal gesture tells me you have other stuff to work out.
You can also go to a stronger pill like Ortho Novum 1/50. More hormone means more gets past the metabolic traffic jam. My obgyn does high risk seizure disorder pregnancy management, as well as treating a lot of BP women and knew years ago that sex hormones are hugely significant in women with mood disorder. He did as much to get me stable as the whole psych dept. A lot of obgyn's don't know anything about this stuff, so if your guy looks at you like you're nuts just remind him that you are ;) and insist he look it up.
We're here for you sweetheart, but I think you really need to look into therapy. Been there and done it, and it really helps in ways meds can't. It's pretty normal to need both. If you're stressing enough to OD you need to suck it up and get the whole treatment package.

missliz

 

Re: Deprenyl Contraceptive interaction? :( missliz

Posted by wingedcat on January 21, 2003, at 1:15:05

In reply to Re: Deprenyl Contraceptive interaction? :(, posted by missliz on January 20, 2003, at 0:49:52

The study I saw about interaction is here:
http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=PubMed&list_uids=10215747&dopt=Abstract

Selegiline doesn't make the contraceptives less effective, instead the contraceptives make the selegiline up to 20x more effective. This is a problem because if the selegiline dose is too high, you have to be careful with dietary restrictions (like other MAO-A inhibitors). My man's very caring and he'd wear condoms if I asked - but I understand what you meant there, I've gone out with some real jerks before.

I realized that when I started taking the pill again was about the same time I became very depressed again. I'm going to talk to my doctor about non-hormonal methods.

Thank you for your reply and your concern. I really do need to get myself to therapy. I was going to call today but I slept too late to make an appointment (I work graveyard shift). The idea of getting an unsympathetic therapist terrifies me, but my thoughts are terrifying me more. I was afraid to go to sleep today because I thought that I would kill myself in my sleep. I know that's irrational, so were the thoughts that caused me to OD. I will try to make it in tomorrow. Thanks again.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.